Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 10, 2004, 5:35 PM EDT for Bladen County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 5:35 PM EDT (21:35 UTC)
- Expired
- Jul 10, 2004, 6:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 102135 SVRILM NCC017-102200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 534 PM EDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 600 PM EDT * AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN BLADEN COUNTY THROUGH 600 PM...AFFECTING HIGHWAY 211. MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3450 7848 3444 7863 3437 7838 3442 7824 $$ DCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:46 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 10, 2:46 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 246 PM EDT SAT JUL 10 2004 .SHORT TERM (TODAY THROUGH TUESDAY)... CONVECTION HAS BEGUN FORMING ALONG SEA BREEZE AND HAS BECOME SCATTERED WEST OF INTERSTATE 95. VAD WIND PROFILE SHOWING LIGHT 5 TO 10 KNOT NORTHERLY WINDS AND THIS IS VERIFIED ALONG THE SEA BREEZE IN HORRY COUNTY AS CONVECTION WANTS TO HANG BEHIND BOUNDARY. EXPECT SCATTERED CONVECTION TO CONTINUE THROUGH AT LEAST 10 PM. WEAK TROUGH TO REMAIN INLAND THROUGH TUESDAY WITH PRECIPITABLE WATERS REMAINING AROUND 2 INCHES. SO CONTINUE TO SEE DIURNAL CONVECTION THROUGH THE PERIOD AS THE PATTERN BEGINS TO BREAK DOWN WITH GFS SHOWING TROUGHING ALONG THE EAST COAST. && .LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)... WITH TROUGH DEVELOPING AND FRONTAL BOUNDARY PUSHING TO THE COAST EARLY THURSDAY...WE WILL SEE THE TEMPERATURES DROPPING TO MORE SEASONAL TEMPERATURES. WITH GFS SHOWING BOUNDARY PUSHING EAST OF THE AREA...IT SEEMS THE MODELS ARE SHOWING BETTER THAN NORMAL UPPER LEVEL SUPPORT FOR THIS TIME OF YEAR. GFS HIGHLIGHTS AT 70 KNOT JET ON THE BACK SIDE OF THE TROUGH LATER IN THE WEEK AND A STRONGER JET DEVELOPS ON THE EAST SIDE OF THE TROUGH BY THE END OF THE FORECAST PERIOD. IF THE GFS IS CORRECT AND FRONTAL BOUNDARY MOVES OFF THE COAST THEN DECREASE IN CONVECTION WILL BE IN ORDER SO HAVE OPTED TO GO WITH ONLY ISOLATED CONVECTION. && .AVIATION... CONVECTION ONGOING ALONG AND AHEAD OF THE SEA BREEZE BOUNDARY. IFR CONDITIONS POSSIBLE DUE TO LOW VISIBILITIES IN ANY OF THESE CELLS THROUGH THE AFTERNOON. LOSS OF DAYTIME HEATING WILL BRING AN END TO ANY CONVECTION...BUT FOG COULD REDUCE VISIBILITIES BACK TO IFR/MVFR LEVELS LATER TONIGHT...ESPECIALLY AT TERMINALS THAT RECEIVE RAINFALL THIS AFTERNOON. MORNING HAZE POSSIBLE ON SUNDAY...WITH SCATTERED CONVECTION DEVELOPING ONCE AGAIN TOWARD THE AFTERNOON. && .MARINE... SYNOPTIC WINDS SHOULD GENERALLY REMAIN FROM THE SW INTO THE MIDDLE OF THE WEEK...ALTHOUGH THE POSITIONING OF THE LEE SIDE TROUGH AND USUAL DIURNAL TRENDS COULD CAUSE SLIGHT VARIATIONS IN WIND DIRECTION. WIND SPEEDS WILL REMAIN AROUND 10 KT UNTIL THE SURFACE PRESSURE GRADIENT TIGHTENS SOME ON TUESDAY...WHEN SPEEDS COULD INCREASE TO 10-15 KT. WINDS WILL SHIFT OFFSHORE ON THURSDAY AS A COLD FRONT MOVES OVER THE AREA. SEAS ARE EXPECTED TO REMAIN 3 FT OR LESS THROUGH THE FORECAST PERIOD. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT TERM AND LONG TERM...HAWKINS AVIATION AND MARINE...JAQ
Hazardous weather outlook, Jul 10, 3:35 AM EDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 335 AM EDT SAT JUL 10 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111005- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 335 AM EDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY HOT AND MUGGY CONDITIONS CONTINUE TODAY WITH HEAT INDEX VALUES RANGING FROM 100 TO 105 THIS AFTERNOON. OTHERWISE...WIDELY SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS IN EXCESS OF 35 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 03
In the hours before
Special weather statement, Jul 10, 2:31 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 231 PM EDT SAT JUL 10 2004 SCZ046-101930- GEORGETOWN SC- 237 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS OVER SOUTHERN GEORGETOWN COUNTY... AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ANNANDALE PLANTATION AND ANOTHER 2 MILES SOUTH OF LANBERT. THESE NEARLY STATIONARY THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL HAIL...WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. HEAVY RAINFALL IS ALSO OCCURRING WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS. ADDITIONAL STRONG THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER AREAS OF GEORGETOWN COUNTY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM JAQ
Special weather statement, Jul 10, 4:23 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 423 PM EDT SAT JUL 10 2004 NCZ097-102115- PENDER NC- 418 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORM OVER NORTHEAST PENDER COUNTY... AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH INTENSE CLOUD TO GROUND LIGHTNING 7 MILES NORTHWEST OF HOLLY RIDGE...OR 13 MILES NORTH OF HAMPSTEAD....MOVING SOUTHEAST AT 5 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...WINDS OF 40 MPH...AND TORRENTIAL RAINFALL WHICH COULD CAUSE PONDING OF WATER ON ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM JAQ
Local storm report, Jul 10, 5:08 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
508 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 4 NNW CONWAY 33.89N 79.07W
07/10/2004 HORRY SC LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS HWY 319
0455 PM HAIL CONWAY 33.84N 79.05W
07/10/2004 0.75 INCH HORRY SC AMATEUR RADIO
&&
JAQLocal storm report, Jul 10, 5:18 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
518 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM LIGHTNING CONWAY 33.84N 79.05W
07/10/2004 HORRY SC FIRE DEPT/RESCUE
HOUSE STRUCK BY LIGHTNING AND CAUGHT FIRE
&&
JAQNearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.